Oklahoma, 2023

Damaging Wind in Oklahoma, June 2, 2023

June 2, 2023 · NWS OUN · 1 event in 1 county or zone

A weak upper trough moved out across of the southern High Plains during the afternoon of the 2nd, leading to widespread convection across the region. A storm across Jefferson County became briefly organized, producing a severe-criteria wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak upper trough moved out across of the southern High Plains during the afternoon of the 2nd, leading to widespread convection across the region. A storm across Jefferson County became briefly organized, producing a severe-criteria wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 2, 5:17 PM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Jun 2, 5:17 PM CST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
617 PM CDT Fri Jun 2 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 232 PM CDT Fri Jun 2 2023

The southern periphery of a more pronounced trough will continue
to move across the area this evening. Storms are likely to be
ongoing, and will continue through the overnight hours and
potentially into Saturday morning. Initially, isolated storms will
be possible across much of the area. Better shear (albeit around
35kts) and instability will be present across southwestern
Oklahoma and western north Texas. A large hail and damaging wind
threat will exist with these storms. In addition, a line of storms
will have formed across the Texas Panhandle and continue to move
eastward into western Oklahoma southward into western north Texas.
These storms will expand in coverage as the aforementioned trough
and associated large scale ascent become juxtaposed and move
through the area. A low-level jet is expected to strengthen after
sunset, to where an increase in low-level shear after dark is
likely. As the line of storms move into the area, damaging winds
will be the main threat, although a tornado or two cannot be ruled
out. Storms will generally weaken as they move towards the east
overnight.

Heavy rainfall will accompany any storm that forms this evening
and into the overnight hours. Many locations have seen over 2
inches of rainfall over the last 10 days, with more rainfall on
the way. As additional thunderstorms form this afternoon, the
flooding potential will increase this evening and overnight when
the main line moves through. A Flood Watch is in effect for
northern, western, and southwestern Oklahoma, and parts of western
north Texas until 12z Saturday morning.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 232 PM CDT Fri Jun 2 2023

Additional showers and thunderstorms are likely to impact much of
eastern half of the area on Saturday. There are some signals in
the models that there could be redevelopment of storms to the west
in the Texas Panhandle. This would bring another round of strong
storms into western parts of the area into Sunday morning.

Beyond Sunday evening, storm chances decrease as more mid-level
ridging sets in over the Southern Plains with weaker flow aloft. A
few isolated chances of showers and storms cannot be ruled out,
albeit these chances are only 10-20%. Temperatures will continue
to be near or just below average through next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 615 PM CDT Fri Jun 2 2023

A large area of showers and thunderstorms across the northwest
half of the area will gradually shift east, impacting most sites
this evening and overnight, lingering into the morning hours on
Saturday. Some periods of MVFR conditions are anticipated with the
storms. Expect conditions to improve as we go through the day
Saturday from west to east.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  64  79  64  80 /  80  80  40  70
Hobart OK         60  81  62  79 / 100  40  50  70
Wichita Falls TX  63  84  64  82 /  90  40  40  70
Gage OK           58  79  60  77 /  90  60  50  60
Ponca City OK     64  80  63  84 /  70  70  30  40
Durant OK         67  84  64  85 /  50  70  20  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ004>012-014>017-
     021>023-033>038.

TX...Flood Watch through Saturday morning for TXZ083>085-087-088.

&&

SHORT TERM...13
LONG TERM....13
AVIATION...30
Hazardous weather outlook, Jun 2, 8:22 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
922 PM CDT Fri Jun 2 2023

OKZ004>048-050>052-TXZ083>090-040230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
922 PM CDT Fri Jun 2 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Strong storms and maybe an isolated severe storm will continue to
move eastward this evening across portions of western, southern,
and central Oklahoma, and western north Texas. The main concern
will be damaging wind gusts. As the storms move eastward into
central Oklahoma, they are expected to weaken below severe levels.

.Heavy Rain...
High rainfall totals through tonight could lead to flooding of
low lying and poorly drained areas. The most likely areas to see
the highest rain totals will be across northern, western, and
southwestern Oklahoma, and western north Texas where a Flood Watch
is in effect until Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms may linger across the eastern half of Oklahoma
Saturday morning, but no severe storms are expected. Additional
storms are forecast to move from west to east over the region
Saturday night and Sunday, again with minimal severe weather
chances. The primary hazard over the weekend would be heavy
rainfall that could lead to localized flooding.

While at least low thunderstorm chances continue next week,
widespread thunderstorm activity is not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 2, 6:33 PM CST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Norman OK
733 PM CDT Fri Jun 2 2023

OKZ015-016-021-022-034>036-030100-
Kiowa OK-Washita OK-Dewey OK-Beckham OK-Greer OK-Custer OK-
Jackson OK-
733 PM CDT Fri Jun 2 2023

...Strong thunderstorms will impact portions of Washita, northeastern
Jackson, Custer, western Kiowa, southern Dewey, eastern Greer and
east central Beckham Counties through 800 PM CDT...

At 733 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Custer City to 4 miles
south of Dill City to 3 miles west of Warren. Movement was north at
15 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clinton, Hobart, Mangum, Cordell, Granite, Burns Flat, Thomas,
Sentinel, Blair, Arapaho, Dill City, Canute, Corn, Lone Wolf,
Mountain Park, Custer City, Butler, Roosevelt, Gotebo, and Bessie.

This includes Interstate 40 between mile markers 43 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3590 9922 3592 9864 3470 9895 3473 9954
TIME...MOT...LOC 0033Z 198DEG 12KT 3573 9900 3523 9911 3477 9927

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jun 2, 7:04 PM CST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Norman OK
804 PM CDT Fri Jun 2 2023

OKZ015>017-022-034>037-030130-
Tillman OK-Kiowa OK-Washita OK-Dewey OK-Greer OK-Custer OK-
Jackson OK-Blaine OK-
804 PM CDT Fri Jun 2 2023

...Strong thunderstorms will impact portions of Washita, eastern
Jackson, Custer, Kiowa, western Blaine, northwestern Tillman, Dewey
and eastern Greer Counties through 830 PM CDT...

At 803 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oakwood to 4 miles west of Weatherford to
4 miles northwest of Mountain View to 8 miles northeast of Cooperton
to near Roosevelt to 5 miles southwest of Tipton. Movement was north
at 25 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Altus, Weatherford, Clinton, Frederick, Hobart, Cordell, Taloga,
Granite, Burns Flat, Snyder, Thomas, Sentinel, Tipton, Blair,
Arapaho, Canton, Olustee, Dill City, Canute, and Corn.

This includes Interstate 40 between mile markers 45 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3512 9938 3512 9936 3519 9936 3611 9919
      3612 9843 3440 9900 3443 9934 3446 9937
      3443 9940 3444 9950
TIME...MOT...LOC 0103Z 196DEG 20KT 3590 9873 3554 9876 3513 9881 3497
9879 3482 9899 3447 9922

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jun 2, 7:32 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Norman OK
832 PM CDT Fri Jun 2 2023

OKZ011-015>017-022-023-035-037-038-030215-
Major OK-Tillman OK-Kiowa OK-Washita OK-Caddo OK-Dewey OK-
Comanche OK-Custer OK-Blaine OK-
832 PM CDT Fri Jun 2 2023

...Strong thunderstorms will impact portions of eastern Washita,
northwestern Comanche, western Caddo, eastern Custer, eastern Kiowa,
Blaine, northeastern Tillman, eastern Dewey and southern Major
Counties through 915 PM CDT...

At 832 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Canton to 8 miles northwest of Hydro to
near Colony to 7 miles south of Mountain View to 6 miles east of
Manitou. Movement was north at 30 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Weatherford, Clinton, Watonga, Frederick, Cordell, Fairview,
Carnegie, Snyder, Okeene, Thomas, Hydro, Arapaho, Mountain View,
Canton, Corn, Mountain Park, Custer City, Indiahoma, Eakly, and
Longdale.

This includes Interstate 40 between mile markers 67 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3628 9818 3442 9872 3435 9908 3625 9888
TIME...MOT...LOC 0132Z 177DEG 26KT 3603 9857 3565 9865 3533 9871 3499
9877 3449 9887

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jun 2, 8:07 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Norman OK
907 PM CDT Fri Jun 2 2023

OKZ044-TXZ085-086-088-089-030230-
Cotton OK-Wichita TX-Archer TX-Wilbarger TX-Baylor TX-
907 PM CDT Fri Jun 2 2023

...Strong thunderstorms will impact portions of southwestern Cotton,
Archer, Wichita, southeastern Wilbarger and Baylor Counties through
930 PM CDT...

At 907 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Harrold to 7 miles west of
Lake Diversion to 11 miles east of Millers Creek Reservoir. Movement
was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Western Wichita Falls, Burkburnett, Seymour, Archer City, Iowa Park,
Electra, Holliday, Megargel, Lake Diversion, Dundee, Westover,
Harrold, Bomarton, Lake Kemp, Mabelle, Oklaunion, Mankins, Grayback,
Lake Kickapoo, and Lakeside City.

This includes Interstate 44 between mile markers 0 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3340 9947 3382 9933 3416 9918 3415 9880
      3413 9876 3415 9868 3414 9851 3340 9860
TIME...MOT...LOC 0207Z 258DEG 44KT 3415 9901 3379 9910 3340 9920

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

30
Special weather statement, Jun 2, 8:40 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Norman OK
940 PM CDT Fri Jun 2 2023

OKZ037-038-044-TXZ086-089-090-030315-
Tillman OK-Cotton OK-Comanche OK-Clay TX-Wichita TX-Archer TX-
940 PM CDT Fri Jun 2 2023

...Strong thunderstorms will impact portions of southern Comanche,
Cotton, southeastern Tillman, western Clay, Archer and Wichita
Counties through 1015 PM CDT...

At 940 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Lawton to 3 miles south of
Burkburnett to 7 miles south of Archer City. Movement was east at 25
mph.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wichita Falls, Lawton, Burkburnett, Walters, Archer City, Iowa Park,
Holliday, Geronimo, Grandfield, Temple, Petrolia, Scotland, Dean,
Chattanooga, Randlett, Windthorst, Megargel, Jolly, Devol, and Faxon.

This includes Interstate 44 between mile markers 0 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9894 3461 9879 3459 9820 3347 9825
      3347 9842 3340 9842
TIME...MOT...LOC 0240Z 247DEG 24KT 3454 9850 3404 9858 3348 9867

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jun 2, 9:22 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Norman OK
1022 PM CDT Fri Jun 2 2023

OKZ045-030345-
Jefferson OK-
1022 PM CDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of north central
Jefferson County through 1045 PM CDT...

At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Addington, moving north at 25 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Jefferson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3407 9773 3410 9794 3428 9792 3427 9767
TIME...MOT...LOC 0322Z 191DEG 20KT 3416 9782

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30

The radar

The Altus AFB radar (KFDR), 129 km away, was scanning. The volume nearest the first event began at 04:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 2, 10:15 PM CST
Where
Jefferson County, 0.95 mi N of Ringling
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.194, -97.588

Ringling (RING) Mesonet observation. Southeasterly wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105852.